Alert archive / Idaho / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 8, NWS Boise, ID

April 26, 2012Ada County, Boise County, Elmore County, Idaho

NWS Boise, ID issued this severe thunderstorm warning at Apr 26, 2012, 10:12 PM MDT for Ada County, Boise County, Elmore County, Idaho. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2012, 10:12 PM MDT (04:12 UTC)
Expired
Apr 26, 2012, 10:36 PM MDT
In force
24 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

Counties Ada County, ID, Boise County, ID, Elmore County, ID

The radar

The Boise radar (KCBX), 11 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 10:20 PM MDTHAIL 0.25Boise, IDPEA SIZE HAIL AND WIND GUST TO 40 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 4.2 hours before the alert went out and 3 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2012-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2012-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -143 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-143 m²/s²
0-3 km storm-relative helicity
-131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WUUS55 KBOI 270412
SVRBOI
IDC001-015-039-270445-
/O.NEW.KBOI.SV.W.0008.120427T0412Z-120427T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
1012 PM MDT THU APR 26 2012

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ADA COUNTY IN SOUTHWEST IDAHO...
  WEST CENTRAL ELMORE COUNTY IN SOUTHWEST IDAHO...
  AND SOUTH CENTRAL BOISE COUNTY IN WEST CENTRAL IDAHO...

* UNTIL 1045 PM MDT.

* AT 1004 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS   OF 60 MPH. DIME-SIZED HAIL HAS ALSO BEEN REPORTED. THIS 
STORM WAS LOCATED NEAR MERIDIAN...OR 8 MILES   NORTHEAST OF 
NAMPA...AND WAS MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MERIDIAN AND EAGLE AROUND 1010 PM MDT...
  GARDEN CITY AROUND 1020 PM MDT...
  BOISE AROUND 1025 PM MDT...
  ALDAPE SUMMIT AROUND 1035 PM MDT...
  LUCKY PEAK SPRING SHORES MARINA AND LUCKY PEAK DAM AROUND 1040 PM
    MDT...
  ARROWROCK DAM AROUND 1045 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4343 11590 4353 11647 4362 11647 4375 11642
      4367 11583
TIME...MOT...LOC 0412Z 278DEG 29KT 4363 11635

$$

!LRC!
1 follow-up statement
787 
WWUS55 KBOI 270436
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
1036 PM MDT THU APR 26 2012

IDC001-015-039-270445-
/O.CAN.KBOI.SV.W.0008.000000T0000Z-120427T0445Z/
ADA ID-BOISE ID-ELMORE ID-
1036 PM MDT THU APR 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ELMORE...SOUTH
CENTRAL BOISE AND NORTHERN ADA COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
WEAKENED.  THEREFORE THE WARNING IS BEING CANCELLED.  HOWEVER...SMALL
HAIL...HEAVY RAIN...AND GUSTY WINDS MAY STILL OCCUR IN THE AREA...SO 
YOU SHOULD REMAIN CAUTIOUS AND ALERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU OBSERVED ANY HAIL...STRONG WINDS...WIND DAMAGE...OR TORNADOES
WITH THIS STORM...PLEASE CALL LOCAL LAW ENFORCEMENT AND ASK THEM TO
RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN BOISE.

&&

LAT...LON 4343 11590 4353 11647 4362 11647 4375 11642
      4367 11583
TIME...MOT...LOC 0435Z 278DEG 29KT 4360 11610

$$

!LRC!

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 8:48 PM MDT, 1 hour 24 minutes earlier.

Area forecast discussion, Apr 26, 8:48 PM MDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
848 PM MDT THU APR 26 2012

.DISCUSSION...MAIN RAIN EVENT HAS ENDED IN OREGON AND MOST OF WRN
IDAHO...STILL GOING IN CENTRAL IDAHO BUT WINDING DOWN THIS EVENING.
ONLY SCATTERED LIGHT RAIN SHOWERS LEFT BEHIND IN OUR CWA AS UPPER
TROUGH COMES IN.  RIVERS STILL RISING DUE TO SNOWMELT AND PCPN LAG
BUT THE RISES ARE MATCHING FORECASTS CLOSELY.  WE WILL CONTINUE
FLOOD WARNING FOR PAYETTE RIVER AT EMMETT TONIGHT AND FRIDAY AND AT
PAYETTE ON FRIDAY...SEE HYDROLOGY SEGMENT BELOW.  WX-WISE...PARTIAL
CLEARING AND COOLER TONIGHT THROUGH FRIDAY NIGHT THEN SLOWLY WARMING
AS UPPER TROUGH MOVES AWAY.  WEEKEND SHOULD BE DRY IN SRN AREAS...
ONLY A SLIGHT CHANCE OF RAIN AND MOUNTAIN SNOW SHOWERS IN NRN
AREAS.  LATEST GFS AND ECM THREATEN MORE PCPN NEXT TUESDAY...NOT
YET IN OUR FORECASTS UNTIL WE SEE MORE MODEL CONSISTENCY.

&&

.AVIATION...LOCAL MVFR IN THE WEST CENTRAL AND BOISE MTNS TONIGHT AS
RAIN SHOWERS CHANGE TO SNOW. SE OREGON AND LOWER SW IDAHO VALLEYS
ARE VFR OVERNIGHT. TOO MUCH CLOUD COVER AND WIND FOR FOG TONIGHT.
VFR CONDITIONS ON FRIDAY WILL CONTINUE THROUGH THE WEEKEND. WESTERLY
WINDS SURFACE AND ALOFT WITH SPEEDS TO 30 KTS AT 10K FEET MSL. AFTER
SURFACE WINDS DIMINISH THIS EVENING THEY/LL INCREASE AGAIN FRIDAY
AFTERNOON WITH SPEEDS TO 25 KTS IN OPEN VALLEYS.

&&

.HYDROLOGY...THE WEST CENTRAL AND BOISE MOUNTAINS CONTINUE TO BE THE
MAIN AREAS OF CONCERN FOR RUNOFF AND FLOOD POTENTIAL. ALTHOUGH
SNOWMELT RATES HAVE SLOWED DOWN WITH THE COOLER TEMPERATURES...
DIRECT RUNOFF FROM THE RAINFALL ALONE WILL CAUSE ADDITIONAL
SIGNIFICANT RISES ON WATERWAYS. RAIN ON THE SNOWPACK AND WIND WILL
AID IN ADDITIONAL MELTING OF THE SNOW AND ADD TO THE RUNOFF
COMPONENT. IN SUMMARY...LOTS OF RUNOFF STILL TO COME OVER THE NEXT
24 TO 48 HOURS WITH THE LARGER MAINSTEM RIVERS LAGGING IN RESPONSE.

THE PAYETTE RIVER IS NOW EXPECTED TO REACH FLOOD STAGE BEGINNING
TONIGHT AROUND EMMETT...AND LATE FRIDAY AFTERNOON OR EARLY FRIDAY
EVENING AROUND PAYETTE. SMALLER TRIBUTARIES OF THE PAYETTE RIVER
WILL ALSO BE RUNNING VERY HIGH. THE WEISER RIVER HAS NOT SHOWN A BIG
RESPONSE TO THE RAINFALL YET. WE DO EXPECT TO SEE A SHARP RISE ON
THE WEISER LATE TODAY AND TONIGHT BUT DO NOT EXPECT IT TO REACH
FLOOD STAGE. DRIER AND COOLER CONDTIONS FRIDAY...AND NEAR NORMAL
TEMPERATURES SATURDAY AND SUNDAY WILL ALLOW FLOWS ON THE PAYETTE TO
RECEDE BELOW FLOOD LEVELS OVER THE WEEKEND.

LOCAL RUNOFF INTO THE BOISE RIVER FROM PERIODS OF MODERATE TO HEAVY
RAIN MAY CAUSE THE BOISE RIVER AT THE GLENWOOD BRIDGE RIVER GAGE TO
BRIEFLY SPIKE UP TO FLOOD FLOW OF 7000 CFS. HOWEVER...THESE SPIKES
WILL BE SHORT LIVED WITH LITTLE ADDITIONAL IMPACT FROM WHAT WE HAVE
BEEN SEEING ALONG THE BOISE RIVER THE PAST SEVERAL WEEKS.

&&

.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH SATURDAY...BANDS OF HEAVY RAIN
ASSOCIATED WITH A COLD FRONT WILL CONTINUE OVER SOUTHWESTERN IDAHO
THROUGH THE EARLY EVENING HOURS. THE STEADY RAIN HAS ENDED IN
EASTERN OREGON AND BECOME MORE SHOWERY BEHIND THE FRONT. IN
IDAHO...THE THREAT OF FLOODING CONTINUES...ESPECIALLY IN THE PAYETTE
RIVER BASIN WHERE FLOOD WARNINGS REMAIN IN EFFECT. SEE THE HYDROLOGY
DISCUSSION BELOW FOR MORE DETAILS. THE RAIN WILL DIMINISH IN
COVERAGE AND INTENSITY AFTER SUNSET IN SOUTHWEST IDAHO LEAVING
SCATTERED RAIN SHOWERS IN THE VALLEYS AND SNOW SHOWERS IN THE
MOUNTAINS. MUCH COLDER AIR WILL MOVE IN BEHIND THE FRONT LOWERING
SNOW LEVELS IN THE MOUNTAINS TO AROUND 4500 FEET AFTER MIDNIGHT.
BELOW NORMAL TEMPERATURES WILL PREVAIL ACROSS THE AREA ON FRIDAY AND
SATURDAY WITH SHOWERS LINGERING IN THE MOUNTAINS.

LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...MODELS REMAIN IN GOOD
AGREEMENT THROUGH MOST OF THE EXTENDED. EXPECT TEMPERATURES TO BE
NEAR NORMAL SATURDAY NIGHT AND SUNDAY. THERE WILL BE A SLIGHT CHANCE
OF SHOWERS PRIMARILY IN THE CENTRAL MOUNTAINS...AS MOISTURE WRAPS
AROUND AN UPPER LOW OVER MONTANA. ZONAL FLOW RETURNS BY MONDAY...AND
WILL PERSIST THROUGH MID-WEEK. THERE LOOK TO BE EMBEDDED SHORTWAVE
IMPULSES IN THIS FAST UPPER FLOW THAT WILL ALLOW FOR A CHANCE OF
SHOWERS BOTH MONDAY AND TUESDAY. DECREASING CHANCES OF PRECIPITATION
ARE EXPECTED BY WEDNESDAY...AS UPPER HEIGHTS BEGIN TO BUILD IN
RESPONSE TO A LOW DIGGING SOUTH INTO THE GULF OF ALASKA. THIS LOW
MAY PUSH INTO THE AREA LATE IN THE WEEK...HOWEVER UNCERTAINTY IS
HIGH AS MODEL CONSENSUS DEGRADES BY THURSDAY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

DISCUSSION...LC
AVIATION.....DG
HYDROLOGY....TL
PREV SHORT TERM...JB
PREV LONG TERM....BB/DD
Hazardous weather outlook, Apr 26, 3:40 PM MDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
340 PM MDT THU APR 26 2012

IDZ011>016-028>030-033-ORZ061>064-272145-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
340 PM MDT THU APR 26 2012 /240 PM PDT THU APR 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
THE REGION...GRADUALLY DECREASING TONIGHT. ADDITIONAL PERIODS OF
MODERATE TO HEAVY RAIN IN THE WEST CENTRAL AND BOISE MOUNTAINS
WILL CONTINUE TO CAUSE RIVERS...CREEKS...AND STREAMS TO SWELL. THE
PAYETTE RIVER FROM AROUND EMMETT...DOWNSTREAM TO PAYETTE IS
EXPECTED TO REACH FLOOD STAGE TONIGHT INTO SATURDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RIVERS...CREEKS...AND STREAMS WILL CONTINUE TO RUN HIGH FRIDAY
AND SATURDAY. THE PAYETTE RIVER IS EXPECTED TO BE AT FLOOD LEVEL
FRIDAY AND SATURDAY FROM EMMETT TO PAYETTE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...REPORTS OF
FLOODING WOULD BE APPRECIATED.

In the hours before

Special weather statement, Apr 26, 5:11 PM MDT, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
511 PM MDT THU APR 26 2012

IDZ012>014-270000-
ADA ID-CANYON ID-PAYETTE ID-BOISE ID-OWYHEE ID-ELMORE ID-GEM ID-
511 PM MDT THU APR 26 2012

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  ADA COUNTY IN SOUTHWEST IDAHO...
  EASTERN CANYON COUNTY IN SOUTHWEST IDAHO...
  WEST CENTRAL ELMORE COUNTY IN SOUTHWEST IDAHO...
  SOUTHWESTERN GEM COUNTY IN SOUTHWEST IDAHO...
  NORTH CENTRAL OWYHEE COUNTY IN SOUTHWEST IDAHO...
  SOUTH CENTRAL PAYETTE COUNTY IN SOUTHWEST IDAHO...
  AND SOUTHWESTERN BOISE COUNTY IN WEST CENTRAL IDAHO...

UNTIL 600 PM MDT.

AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MIDDLETON TO SWAN
FALLS...AND MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND POSSIBLY SMALL HAIL.

THE THUNDERSTORMS WILL BE NEAR...
  NAMPA AROUND 510 PM MDT...
  INITIAL POINT...STAR AND KUNA AROUND 515 PM MDT...
  FIREBIRD SPEEDWAY AND MERIDIAN AROUND 520 PM MDT...
  EAGLE AROUND 525 PM MDT...
  GARDEN CITY AND BOISE AROUND 530 PM MDT...
  BLACKS CREEK RESERVOIR AND HIDDEN SPRINGS AROUND 535 PM MDT.

LAT...LON 4396 11592 4335 11574 4323 11655 4383 11673
TIME...MOT...LOC 2310Z 258DEG 31KT 4376 11657 4326 11638

DG
Special weather statement, Apr 26, 9:57 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
957 PM MDT THU APR 26 2012

IDZ012>014-270430-
ADA ID-CANYON ID-BOISE ID-
957 PM MDT THU APR 26 2012

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN ADA COUNTY IN SOUTHWEST IDAHO...
  EAST CENTRAL CANYON COUNTY IN SOUTHWEST IDAHO...
  AND SOUTHWESTERN BOISE COUNTY IN WEST CENTRAL IDAHO...

UNTIL 1030 PM MDT.

AT 945 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CALDWELL...MOVING EAST AT 35 MPH. SPOTTERS
JUST WEST OF CALDWELL HAVE REPORTED HAIL UP TO A QUARTER INCH IN
DIAMETER COVERING THE GROUND. THE STORM HAS BEEN INTENSIFYING.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
NOW EXPECTED WITH THIS STORM AS IT CONTINUES TO MOVE EAST.

THE THUNDERSTORM WILL BE NEAR...
  NAMPA AND MIDDLETON AROUND 955 PM MDT...
  STAR AROUND 1000 PM MDT...
  MERIDIAN AND EAGLE AROUND 1010 PM MDT...
  GARDEN CITY AROUND 1020 PM MDT...
  BOISE AROUND 1025 PM MDT...
  ALDAPE SUMMIT AROUND 1030 PM MDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4368 11604 4346 11610 4357 11670 4375 11665
TIME...MOT...LOC 0355Z 281DEG 29KT 4364 11654

!LRC!
Local storm report, Apr 26, 10:02 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
1002 PM MDT THU APR 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             GREENLEAF               43.67N 116.82W
04/26/2012  M0.25 INCH       CANYON             ID   TRAINED SPOTTER

            PEA SIZED HAIL COVERING THE GROUND.

0945 PM     HAIL             CALDWELL                43.66N 116.68W
04/26/2012  M0.25 INCH       CANYON             ID   TRAINED SPOTTER

&&

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 9:57 PM MDTSpecial Weather StatementBOIAda33 min
Apr 27, 1:55 PM MDTRiver Flood WarningBOIAda, Canyon18 days

Nearby

Severe Thunderstorm Warnings in Idaho, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.